IMPROVE Bleeding Risk Score Calculator – Hospitalized Patient VTE Prophylaxis

Clinical calculation support · Verify results before clinical use

Bleeding risk assessment

Select the clinical and laboratory findings present at hospital admission.

0Points

Male sex is assigned 1 point.

0 or 1 point

Age categories are mutually exclusive; do not add age points across categories.

0–3.5 points

Use eGFR in mL/min/1.73 m². Select the most severe applicable category.

0–2.5 points
Current cancer

Active malignancy at admission.

+2 points
Rheumatic disease

History or presence of rheumatic disease.

+2 points
Central venous catheter

Central venous catheter present.

+2 points
ICU / CCU stay

Admission to an intensive or coronary care unit.

+2.5 points
Hepatic failure

Hepatic failure with INR >1.5.

+2.5 points
Thrombocytopenia

Platelet count <50 × 10⁹/L.

+4 points
Bleeding within 3 months before admission

Any qualifying bleeding episode during the 3 months before admission.

+4 points
Active gastroduodenal ulcer

Active gastroduodenal ulcer at admission.

+4.5 points
0Total score
Bleeding risk category
Low bleeding risk
IMPROVE score below 7.
Clinical interpretationA score below 7 identifies the lower-risk group in the IMPROVE model. Assess VTE risk, contraindications, and the overall clinical context before selecting prophylaxis.
Score components will be summarized here.

About the IMPROVE Bleeding Risk Score

The IMPROVE Bleeding Risk Assessment Model estimates the risk of in-hospital bleeding in acutely ill hospitalized medical patients. It was derived from the International Medical Prevention Registry on Venous Thromboembolism (IMPROVE), a multinational observational registry.

The original analysis included 10,866 patients who were not actively bleeding at admission and had information available on bleeding during the preceding 3 months. The cumulative incidence of major and clinically relevant nonmajor bleeding within 14 days was 3.2%.

Score components

Risk factorCriterionPoints
Renal failureeGFR 30–591
Male sexMale1
Age40–84 years1.5
Current cancerPresent2
Rheumatic diseasePresent2
Central venous catheterPresent2
ICU / CCU stayPresent2.5
Renal failureeGFR <302.5
Hepatic failureINR >1.52.5
Age≥85 years3.5
ThrombocytopeniaPlatelets <50 × 10⁹/L4
Recent bleedingWithin 3 months4
Active gastroduodenal ulcerPresent4.5

Risk classification

ScoreCategoryObserved 14-day bleeding incidence*
<7Lower riskMajor 0.4%; any bleeding 1.5%
≥7Higher riskMajor 4.1%; any bleeding 7.9%

*Rates reported in the ASH guideline summary of the IMPROVE cohort; they are cohort estimates, not individualized probabilities.

Clinical use

Use this score as one component of an individualized VTE prophylaxis assessment. The ASH guideline supports pharmacological prophylaxis in acutely or critically ill medical inpatients when bleeding risk is acceptable, and mechanical prophylaxis when bleeding risk is unacceptable. The score alone does not determine whether prophylaxis should be given or withheld.

References

Decousus H, Tapson VF, Bergmann JF, et al.; IMPROVE Investigators.Factors at Admission Associated With Bleeding Risk in Medical Patients: Findings From the IMPROVE Investigators. Chest. 2011;139(1):69–79. DOI: 10.1378/chest.09-3081.
Schünemann HJ, et al.; American Society of Hematology.American Society of Hematology 2018 guidelines for management of venous thromboembolism: prophylaxis for hospitalized and nonhospitalized medical patients. Blood Advances. 2018;2(22):3198–3225. DOI: 10.1182/bloodadvances.2018022954.
External Validation of the IMPROVE Bleeding Risk Assessment Model in Medical Patients.External validation study in 12,082 hospitalized medical patients. PubMed record.
Prediction of in-hospital bleeding in acutely ill medical patients: External validation of the IMPROVE bleeding risk score.Thrombosis Research. 2023;230:37–44. DOI: 10.1016/j.thromres.2023.08.003.
Clinical disclaimer: The IMPROVE Bleeding Risk Score is a risk-assessment aid for acutely ill hospitalized medical patients, not a diagnostic tool or a standalone treatment rule. The original model was not developed for actively bleeding patients at admission or as a universal bleeding score for surgical, obstetric, trauma, or other populations. Review active bleeding, contraindications, concurrent antithrombotic therapy, renal and hepatic function, planned procedures, and local protocols. Clinical judgment remains essential.